Minnesota, 2019

Flooding in Minnesota, March 22 to 31, 2019

March 22 to 31, 2019 · NWS ABR · 2 events in 2 counties and zones

Above normal snow melt water brought some flooding to west central Minnesota. Many roads along with crop land were flooded.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Above normal snow melt water brought some flooding to west central Minnesota. Many roads along with crop land were flooded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Mar 22, 4:57 AM CST, 2 hours 3 minutes earlier.

Area forecast discussion, Mar 22, 4:57 AM CST, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
557 AM CDT Fri Mar 22 2019

.UPDATE...
Issued at 554 AM CDT Fri Mar 22 2019

While fog is rather localized in nature this morning, added a few
counties to a dense fog advisory through the mid morning hours.
Aviation discussion updated below...

&&

.SHORT TERM...(Today through Saturday Afternoon)
Issued at 343 AM CDT Fri Mar 22 2019

Fog formation this morning is rather localized. Will continue the
mention but will probably opt out of any advisories for now. Focus
shifts to temperatures today. Winds are relatively weak and take on
an easterly component, so while we can anticipate ample sunshine,
the mixing potential is way down compared to that of Thursday. That
said, Thursday saw expansive melting and there are now much more
open areas than in previous days. Blended guidance gives highs right
around low 40s across central counties and mid/upper 30s in eastern
South Dakota, on par with readings seen earlier in the week.

Overnight winds gradually shift to the southeast, with a persistent
albeit light gradient wind. Uncertain how this will impact fog
redevelopment or whether we would in fact see expanding stratus. The
system to our south is still weak and expansion of POPs and cloud
cover is really measured, and slightly delayed compared to previous
forecasts. Increasing humidity with the system will keep
temperatures comparatively mild overnight, and any precipitation
moving in should be rain or rain/snow mix and extremely light.
Clouds and a southeast component will hinder temperature warmup for
Saturday as well, though there will be milder readings aloft (925mb
temperatures around +4 or +5C) so readings will probably top out in
the 40s.

.LONG TERM...(Saturday Evening through Thursday)
Issued at 343 AM CDT Fri Mar 22 2019

The rather blocky upper level pattern is persisting across the
CONUS heading into the weekend. The weekend system, by the time it
is out here influencing this cwa, is occluded (probably several
times over) and decaying. With a few pockets of weak mid/upper-level
warm air forcing/lift expected to be around Saturday night and
Sunday, the lower end chance pops seemed appropriate. Still taking
measures to eliminate as much of the "non-rain" p-type mention as
possible in the grids for Saturday night and Sunday, given how warm
the boundary layer (up through appx 5-6000 ft agl) will be. The
bottom (near ground level) of the boundary layer will also be quite
moist atop a decaying snowfield. So, where there is a persistent
lack of cloudy conditions Saturday night, thinking the likelihood of
fog forming is pretty good. Sunday should actually start off rather
mild with some partly/mostly cloudy skies in place and a light south-
southeasterly (waa) wind becoming east-northeasterly. If there are
still some precipitation chances lingering Sunday afternoon through
Sunday night (mainly throughout/west of the Missouri River valley),
that would be the timeframe for seeing rain mixing with/changing to
snow as the northeasterly component wind ushers in enough cold air
to cool the thermal profile in the column down to snow-supportive
levels.

The cooler air brought down into the region from the north on Sunday
is forecast to stick around through Monday. However, western CONUS
longwave ridging aloft will spread east across the region mid-week,
signaling a (potentially) notable warm up, cwa-wide, for Tuesday and
Wednesday, and perhaps even to start things off Thursday before said
upper level ridging is replaced by a rather large/broad upper level
trof of lower heights/pressure aloft for the rest of next week into
next weekend. Dry conditions can also be expected while this upper
level ridge is building over the region Monday through Wednesday.
Models agree that there will probably be a couple of chances for
precipitation during the second half of next week. But, that's about
it. The 00Z GSM solutions are in much discord over where/when/how
much precipitation could happen between Wednesday night and Friday
of next week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday Morning)
Issued at 554 AM CDT Fri Mar 22 2019

There may be a period of MVFR/IFR VISBY with fog, particularly for
KPIR/KMBG though coverage of fog doens't necessarily guarantee
impact at any of the terminals for the morning hours. Otherwise
VFR conditions are expected.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Dense Fog Advisory until 9 AM CDT /8 AM MDT/ this morning for
     SDZ003-004-015.

MN...None.
&&

UPDATE...Connelly
SHORT TERM...Connelly
LONG TERM...Dorn
AVIATION...Connelly
Hazardous weather outlook, Mar 22, 2:30 AM CST, 4 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
330 AM CDT Fri Mar 22 2019

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-230830-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
330 AM CDT Fri Mar 22 2019 /230 AM MDT Fri Mar 22 2019/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

Travelers can anticipate localized pockets of dense fog this morning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Connelly

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Big Stone

When
March 22, 7:00 AM CST to March 31, 11:59 PM CST
Where
Big Stone County, 3.93 mi W of Beardsley to 10.67 mi E of Johnson
Cause
Heavy Rain / Snow Melt
Reported by
Emergency Manager
Coordinates
45.580, -96.800

Flood, Traverse

When
March 26, 7:00 AM CST to March 31, 11:59 PM CST
Where
Traverse County, 6.24 mi N of Rolsberg to 1.6 mi E of Tintah
Cause
Heavy Rain / Snow Melt
Reported by
Emergency Manager
Coordinates
46.010, -96.560

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 814785, 814787.